Alert archive / South Carolina / Special Weather Statements in 2017
Special Weather Statement, NWS Charleston, SC
NWS Charleston, SC issued this special weather statement at Aug 4, 2017, 7:43 PM EDT for Berkeley County, South Carolina. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2017, 7:43 PM EDT (23:43 UTC)
- Expired
- Aug 4, 2017, 8:30 PM EDT
- In force
- 47 min
- Issued by
- NWS Charleston, SC
County Berkeley County, SC
The radar
The Columbia radar (KCAE), 112 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.7 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 129 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 865 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
813
WWUS82 KCHS 042343
SPSCHS
Special Weather Statement
National Weather Service Charleston SC
743 PM EDT FRI AUG 4 2017
SCZ044-045-050030-
Inland Berkeley-Dorchester-
743 PM EDT FRI AUG 4 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY AND
DORCHESTER COUNTIES...
...MARINERS ON LAKE MOULTRIE AND EASTERN LAKE MARION SHOULD SEEK SAFE
HARBOR...
At 742 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Dorchester, or 11 miles east of Indian
Field, moving northeast at 35 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Moncks Corner, Dorchester, Ridgeville, St. Stephen, Harleyville,
Bonneau, Cross and Northern Lake Moultrie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Moultrie and Eastern Lake Marion should seek safe
harbor immediately. If caught on the open water, stay as low as
possible and wear a personal flotation device. Remember, if you can
hear thunder you are at risk for being struck by lightning.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3349 7995 3343 7987 3340 7985 3337 7980
3338 7979 3333 7974 3306 8035 3326 8055
3330 8050 3326 8043 3326 8036 3328 8035
3327 8030 3330 8025 3345 8022 3345 8014
3348 8015 3351 8008
TIME...MOT...LOC 2342Z 242DEG 31KT 3321 8034
$$
CBWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Aug 4, 5:55 PM EDT, 1 hour 48 minutes earlier.
Area forecast discussion, Aug 4, 5:55 PM EDT, 1 hour 48 minutes before
Area Forecast Discussion National Weather Service Charleston SC 555 PM EDT Fri Aug 4 2017 .SYNOPSIS... A weak trough will dissipate over the area through Saturday Night. Atlantic high pressure will then build in through much of next week. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... Late afternoon update: A surge of moisture and instability ahead of a mid level short wave moving through northern Florida has lead to an increase in rains and thunderstorms over south GA this afternoon. While these convective rains have weakened crossing the Altamaha River region, additional showers and tstms have developed across the forecast area along the Savannah River area. This convection should continue to spread northeast over the next few hours. We increased POPS to likely ahead of this new band of convection but did not opt to raise POPs much further to the north where instability is weaker. A few storms could produce some locally gusty winds and torrential downpours however severe weather is unlikely. We adjusted some initial temps and sky cover, otherwise few changes. Overnight: Good chance of showers and a few thunderstorms as additional shortwave energy moves through, especially toward the SC Midlands/Pee Dee/Lowcountry where an approaching weakening cold front will be found. Could also see an increase over the nearby Atlantic waters where instability will be greatest. Some heavy rainfall is likely but flooding as well as severe weather appear low. Late tonight low clouds could lower enough to produce some fog as winds subside a bit, mainly well inland closer to the front. Low temperatures will be in the low to mid 70s. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/... Saturday: A weak cold front is forecast to push east into the mountains and mid Atlantic region, stalling before reaching the forecast area. Rather deep moisture will be entrenched to begin the day but some drying in the upstate of SC and north GA is expected to push toward the CSRA and SC midlands late. The unsettled pattern for our region looks to persist with scattered to periodic showers and mostly diurnal thunderstorms expected once again prior to some late day drying from the west. We maintained good chance POPs on this package and dependent on afternoon mesoscale conditions and boundaries, we think many inland area could be upgraded to likely POPs at some point. Sunday: A deep layered and still moist southwest flow will prevail and the forecast will continue to highlight scattered convective rains with POPs remaining near or slightly above climo. Temps should be a few degrees warmer in the afternoon as models indicate a chance for more morning insolation. Monday: An upper ridge will extend from the southern Atlantic to Florida and the Gulf of Mexico with broad upper troughing to the north of the region. There is plenty of deep moisture lingering over the forecast area and we maintained a solid chance of showers and storms, peaking in the afternoon and evening along and inland of the sea breeze. With a 2C to 3C morning cap, temperatures should climb into the lower 90s across many inland areas prior to convective initiation. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... A moderate upper ridge will prevail during the extended period with Bermuda high pressure at the surface. Fairly typical summertime precipitation pattern expected with scattered showers and tstms during the daytime hours with lesser coverage overnight. We show slightly greater PoPs on Wednesday when models indicate increasing upper shortwave energy potentially pushing a front toward the area. && .AVIATION /22Z FRIDAY THROUGH WEDNESDAY/... The main risk for significant impacts will be from showers and possible thunderstorms through much of the period but confidence is low in timing/intensity. Could also see some stratus develop tonight but again confidence is too low to mention. Extended Aviation Outlook: Showers and tstms may occasionally affect the terminals, with temporary visibility restrictions the primary concern. The greatest coverage is expected Saturday. && .MARINE... Tonight: The pressure gradient between an approaching/weakening cold front and the subtropical high to the east will result in an increase in southwest flow up to 20 knots across the Charleston County waters. Some gusts to 25 knots are possible but we opted to not raise an Advisory at this time. Seas will build a bit as well up to 5 feet in the Charleston County waters and up to 4 feet elsewhere. Saturday through Monday: South to southwest flow around the Atlantic ridge will prevail with speeds mainly 15 KT or less and seas 2 to 4 ft. Slight diurnal enhancements are possible along the SC coast in the late day and early evening time frame. Periods of showers and thunderstorms area also possible at times. A fairly typical summertime regime will affect the marine area Tuesday and Wednesday. A weak trough over the area will dissipate as Atlantic high pressure rebuilds. South to southwest winds, mostly less than 15 kt, will persist. Moderate sea breezes expected each afternoon along the coast. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM... SHORT TERM... LONG TERM...JRL AVIATION...RJB MARINE...
Hazardous weather outlook, Aug 4, 3:39 PM EDT, 4 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 339 PM EDT Fri Aug 4 2017 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>049-051-052-051945- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 nm- Waters from Edisto Beach SC to Savannah GA out 20 nm- Waters from Savannah GA to Altamaha Sound GA out 20 nm...including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA extending from 20 to 60 nm-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Coastal Jasper- Tidal Berkeley- 339 PM EDT Fri Aug 4 2017 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. SCZ050-051945- Charleston- 339 PM EDT Fri Aug 4 2017 ...MODERATE RISK FOR RIP CURRENTS IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY EVENING... This Hazardous Weather Outlook is for southeast South Carolina. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk for Rip Currents. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Local storm report, Aug 4, 7:24 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
724 PM EDT FRI AUG 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM MARINE TSTM WIND 1 SSW TYBEE ISLAND 31.99N 80.85W
08/04/2017 M49 MPH CHATHAM GA MESONET
43 KT WIND GUST AT TYBEE SOUTH WEATHERFLOW SENSOR
0712 PM MARINE TSTM WIND 1 SSW TYBEE ISLAND 31.99N 80.85W
08/04/2017 M54 MPH CHATHAM GA MESONET
47 KT WIND GUST AT TYBEE SOUTH WEATHERFLOW SENSOR
&&
EVENT NUMBER CHS1700538
EVENT NUMBER CHS1700539
CBSpecial weather statement, Aug 4, 7:43 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
743 PM EDT FRI AUG 4 2017
SCZ044-045-050030-
Inland Berkeley-Dorchester-
743 PM EDT FRI AUG 4 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY AND
DORCHESTER COUNTIES...
...MARINERS ON LAKE MOULTRIE AND EASTERN LAKE MARION SHOULD SEEK SAFE
HARBOR...
At 742 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Dorchester, or 11 miles east of Indian
Field, moving northeast at 35 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Moncks Corner, Dorchester, Ridgeville, St. Stephen, Harleyville,
Bonneau, Cross and Northern Lake Moultrie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Moultrie and Eastern Lake Marion should seek safe
harbor immediately. If caught on the open water, stay as low as
possible and wear a personal flotation device. Remember, if you can
hear thunder you are at risk for being struck by lightning.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3349 7995 3343 7987 3340 7985 3337 7980
3338 7979 3333 7974 3306 8035 3326 8055
3330 8050 3326 8043 3326 8036 3328 8035
3327 8030 3330 8025 3345 8022 3345 8014
3348 8015 3351 8008
TIME...MOT...LOC 2342Z 242DEG 31KT 3321 8034
CBThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 7:09 PM EDT | Special Marine Warning | CHS | 66 min | |
| Aug 4, 7:36 PM EDT | Special Marine Warning | CHS | 84 min |
Nearby
Special Weather Statements in South Carolina, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.